Missouri, 2008

Tornadoes and Hail in Missouri, May 2, 2008

May 2, 2008 · NWS SGF · 47 events in 18 counties and zones

A few clusters of strong to severe thunderstorms impacted southern Missouri with large hail, damaging winds, and a couple of tornadoes. The two tornadoes were confirmed by a National Weather Service storm survey over Douglas County, including northern sections of the city of Ava.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$732,000
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A few clusters of strong to severe thunderstorms impacted southern Missouri with large hail, damaging winds, and a couple of tornadoes. The two tornadoes were confirmed by a National Weather Service storm survey over Douglas County, including northern sections of the city of Ava.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 2, 2:05 AM CST, 45 minutes earlier.

Area forecast discussion, May 2, 2:05 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 AM CDT FRI MAY 2 2008

...SEVERE THUNDERSTORMS TODAY...

.DISCUSSION...

SEVERE THUNDERSTORMS PRODUCING PRIMARILY LARGE HAIL AND DAMAGING
WINDS WILL MOVE MOVE FROM WEST TO EAST ACROSS THE COUNTY WARNING
AREA TODAY. ISOLATED TORNADOES WILL BE POSSIBLE WHERE SUPERCELL
STRUCTURES ARE OBSERVED.

AN EXTENSIVE SQUALL LINE WITH STRONG TO SEVERE THUNDERSTORMS HAS
DEVELOPED ALONG A COLD FRONT EXTENDING FROM NEAR KANSAS CITY TO
TULSA TO ARDMORE OKLAHOMA. THIS LINE HAS HAD A HISTORY OF
PRODUCING DAMAGING WINDS AND LARGE HAIL. SO FAR THE STRONGEST
WINDS HAVE OCCURRED IN NORTHWEST MISSOURI WITH DAMAGING WINDS
OVER 80 MPH ASSOCIATED WITH A BOWING SEGMENT. THERE HAVE BEEN
SEVERAL REPORTS OF GOLF BALL SIZE HAIL WITHIN THIS LINE OF
THUNDERSTORMS.

AHEAD OF THE APPROACHING COLD FRONT...AN UNSTABLE AND WEAKLY
CAPPED AIRMASS REMAINS IN PLACE WITH SURFACE BASED CAPE RANGING
FROM 1000 TO 2000 J/KG...700-500 MB LAPSE RATES NEAR 7 DEGREES
C/KM...0-3 KM STORM RELATIVE HELICITY NEAR 400 M2/S2 AND SURFACE
TO 6 KM WIND SHEAR NEAR 50 KTS. DAMAGING WINDS...WHERE BOWING
SEGMENTS DEVELOP AND COLD POOLING OCCURS AHEAD OF THE LINE...AND
LARGE HAIL WILL BE THE MAIN THREATS ACROSS SOUTHEAST KANSAS AND
THE OZARKS. HOWEVER...RAPID DEVELOPMENT OF SHORT LIVED WEAK
TORNADOES WILL BE POSSIBLE...ALONG THE LEADING EDGE OF THE SQUALL
LINE...WITH EMBEDDED SUPERCELLS WITHIN THE LINE...AND WITH ANY
DISCRETE SUPERCELL THAT MIGHT FORM AHEAD OF THE SQUALL LINE WITH
SUCH HIGH STORM RELATIVE HELICITIES.

NAM AND GFS GUIDANCE PLACES FRONT NEAR THE HIGHWAY 65 CORRIDOR
AROUND 18Z. STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE
ALONG AND AHEAD OF THE FRONT THROUGH THE AFTERNOON HOURS. DRY
WEATHER AND GRADUALLY CLEARING WILL OCCUR FROM WEST TO EAST
BEHIND THE FRONT AS MUCH DRIER AIR MOVES IN WITH STRONG
ISENTROPIC DOWNGLIDE IN THE THE 305-315K LAYER. THE COLD FRONT
WILL BE EAST OF THE COUNTY WARNING AREA AND SHOWERS AND
THUNDERSTORMS WILL HAVE ENDED BY 00Z.

UPPER LEVEL STORM SYSTEM TRACKS NORTHEAST OF THE REGION SATURDAY.
WITH NORTHWEST FLOW ALOFT AND SURFACE HIGH PRESSURE BUILDING INTO
THE OZARKS...CONDITIONS WILL BE UNSEASONABLY COOL. SURFACE HIGH
PRESSURE SHIFTS EAST OF THE OZARKS ON SUNDAY WITH SOUTHERLY FLOW
RETURNING AND TEMPERATURES REBOUNDING.

ANOTHER UPPER LEVEL STORM SYSTEM WILL DEVELOP EARLY NEXT WEEK IN
THE DESERT SOUTHWEST. THIS SYSTEM WILL KICK INTO THE SOUTHERN
PLAINS IN THE MIDDLE OF THE WEEK BRINGING ADDITIONAL CHANCES FOR
SHOWERS AND THUNDERSTORMS.

ANGLE

&&

.AVIATION...

FOR THE 06Z TAF PACKAGE...LINE OF STRONG TO SEVERE THUNDERSTORMS
HAS DEVELOPED AHEAD OF A COLD FRONT IN EAST KANSAS AND CENTRAL
OKLAHOMA. AT 0530Z...THUNDERSTORMS EXTEND FROM NEAR KTOP TO KUKL
TO KPNC TO KCHK AND IS TRACKING EAST AROUND 30 KNOTS.
THUNDERSTORMS WILL EFFECT AERODROMES AFTER 07Z WITH REDUCTION OF
VISIBILITIES AND CEILINGS TO IFR POSSIBLE. SHOWERS AND
THUNDERSTORMS WILL END BY 12Z AS THE FRONT MOVES EAST THROUGH THE
TERMINALS AND CEILINGS GRADUALLY RAISE TO VFR.

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 2, 2:46 AM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
346 AM CDT FRI MAY 2 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
346 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING WINDS IN EXCESS OF
  70MPH...HAIL TO THE SIZE OF QUARTERS AND ISOLATED TORNADOES.

  AREAS AFFECTED AND TIMING:

 A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM
 APPLETON CITY TO JOPLIN...AND BACK INTO NORTHEASTERN OKLAHOMA
 WILL PUSH EAST THROUGH THE MORNING. THIS SHOULD AFFECT AREAS WEST
 OF HIGHWAY 65 THROUGH 5 AM...AND WILL LIKELY AFFECT AREAS ALONG
 AND WEST OF A VICHY TO AVA LINE BY 7 AM.

  DISCUSSION:

 THIS SQUALL LINE WILL BE CAPABLE OF DAMAGING WIND GUSTS IN
 EXCESS OF 70 MPH...WITH WIDESPREAD WINDS IN EXCESS OF 50 MPH.
 HAIL TO THE SIZE OF QUARTERS AND ISOLATED TORNADOES EMBEDDED
 WITHIN THE LINE WILL BE POSSIBLE. MODERATE INSTABILITY AND STRONG
 WIND SHEAR WILL MAINTAIN THE THREAT FOR SEVERE WEATHER ALONG THIS
 LINE OF THUNDERSTORMS FOR THE NEXT SEVERAL HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 STRONG TO SEVERE THUNDERSTORMS WILL BE ONGOING EARLY FRIDAY
 MORNING IN THE VICINITY OF THE HIGHWAY 65 CORRIDOR. STRONG WIND
 FIELDS ALOFT AND AN UNSTABLE ATMOSPHERE WILL CONTINUE TO SUPPORT
 A LINE OF SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT.
 DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND LARGE HAIL WILL
 CONTINUE TO BE THE PRIMARY SEVERE WEATHER RISKS...BUT A THREAT FOR
 ISOLATED TORNADOES WILL REMAIN WITH THIS ACTIVITY.

 AS THE DAY PROGRESSES...THE COLD FRONT WILL MOVE WEST TO EAST
 ACROSS THE OUTLOOK AREA. GIVEN THE EXPECTED WIND SHEAR AND
 INSTABILITY PROFILES ACROSS THE EASTERN OZARKS...IT IS POSSIBLE
 FOR THIS LINE OF STORMS TO BREAK UP INTO SEGMENTS OR EVEN
 SUPERCELL THUNDERSTORMS. IF THIS OCCURS...THE RISK FOR TORNADOES
 WILL INCREASE. PERSONS EAST OF THE HIGHWAY 65 CORRIDOR ARE URGED
 TO MONITOR THE LATEST FORECASTS REGARDING THE SEVERE WEATHER
 POTENTIAL FRIDAY. THUNDERSTORMS WILL EXIT THE OUTLOOK AREA LATE
 FRIDAY AFTERNOON.

 ANOTHER STORM SYSTEM MAY MOVE INTO THE REGION TUESDAY AND
 WEDNESDAY BRINGING ANOTHER CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEED OVERNIGHT ACROSS
 AND EAST OF HIGHWAY 65 IN SOUTHWEST MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE

In the hours before

Local storm report, May 1, 9:21 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1021 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     HAIL             7 NW UNIONTOWN          37.92N 95.07W
05/01/2008  E1.00 INCH       BOURBON            KS   LAW ENFORCEMENT

1005 PM     TORNADO          5 NW UNIONTOWN          37.90N 95.04W
05/01/2008                   BOURBON            KS   LAW ENFORCEMENT

            UNCONFIRMED TORNADO REPORTED TO SHERIFFS OFFICE.

&&

LINDENBERG
Special weather statement, May 2, 1:03 AM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
203 AM CDT FRI MAY 2 2008

KSZ073-097-020800-
BOURBON KS-CRAWFORD KS-
203 AM CDT FRI MAY 2 2008

...SIGNIFICANT WEATHER ALERT FOR BOURBON AND CRAWFORD COUNTIES UNTIL
300 AM CDT...

AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
MORAN TO 11 MILES SOUTH OF MORAN TO 8 MILES SOUTHWEST OF ST. PAUL...
OR ALONG A LINE EXTENDING FROM 20 MILES SOUTHWEST OF MOUND CITY TO 18
MILES NORTH OF ST. PAUL TO 8 MILES SOUTHWEST OF ST. PAUL...MOVING
EAST AT 29 MPH.

PEOPLE IN BOURBON AND CRAWFORD COUNTIES...INCLUDING THE CITIES OF
BRONSON...WALNUT...MCCUNE...UNIONTOWN...HEPLER...REDFIELD...GIRARD...
FULTON...CHEROKEE AND FORT SCOTT...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

LINDENBERG
Local storm report, May 2, 2:10 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 AM     TSTM WND GST     1 W WEST MINERAL        37.28N 94.94W
05/02/2008  E60 MPH          CHEROKEE           KS   EMERGENCY MNGR

            60 MPH WINDS REPORTED WITH PEA SIZE HAIL.

&&

EWISE
Local storm report, May 2, 2:31 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
331 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND DMG     COLUMBUS                37.17N 94.84W
05/02/2008                   CHEROKEE           KS   EMERGENCY MNGR

            BRIEF POWER OUTAGES OCCURRED AND SEVERAL TREE LIMBS TO 4
            INCHES IN DIAMETER ARE DOWN.

&&

BARJENBRUCH

The radar

The Springfield radar (KSGF), 100 km away, was scanning. The volume nearest the first event began at 08:51 UTC.

Open the radar archive at this moment

Event by event

44 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
May 2, 2:50 AM CST
Where
Jasper County, 0.55 mi E of Joplin
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.080, -94.510

Thunderstorm Wind, Jasper

When
May 2, 3:08 AM CST
Where
Jasper County, 0.55 mi E of Joplin
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.080, -94.510

Thunderstorm Wind, McDonald

When
May 2, 3:20 AM CST
Where
McDonald County, 0.69 mi S of Pineville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.590, -94.380

Thunderstorm wind gusts downed several tree limbs.

Thunderstorm Wind, Cedar

When
May 2, 3:24 AM CST
Where
Cedar County, 1.45 mi WSW of Claud
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.809, -93.753

Severe thunderstorm wind gusts downed several trees while causing minor damage to an outbuilding at the intersection of Highway J and Highway N.

Thunderstorm Wind, Barry

When
May 2, 3:36 AM CST
Where
Barry County, 0.55 mi W of Monett
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
36.920, -93.930

Wind gust was measured at the Monett Airport.

Thunderstorm Wind, Hickory

When
May 2, 3:48 AM CST
Where
Hickory County, 1.09 mi E of Wheatland
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.950, -93.400

Severe thunderstorm wind gusts destroyed a shed and knocked a window out of a school.

Thunderstorm Wind, Barry

When
May 2, 3:52 AM CST
Where
Barry County, 1.02 mi NNE of (Umn)monett
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.894, -93.894

Thunderstorm wind gusts downed a large tree across County Road 1090.

Thunderstorm Wind, Barry

When
May 2, 4:00 AM CST
Where
Barry County, 3.5 mi N of Cato
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.630, -93.710

Thunderstorm Wind, Barry

When
May 2, 4:05 AM CST
Where
Barry County, 2.64 mi SE of Shell Knob
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.600, -93.601

Thunderstorm wind gusts downed a large tree across Highway 39.

Thunderstorm Wind, Barry

When
May 2, 4:05 AM CST
Where
Barry County, 1.1 mi SSW of Halley
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.705, -93.686

A few trees were downed along a section of Highway 76.

Thunderstorm Wind, Barry

When
May 2, 4:20 AM CST
Where
Barry County, 0.55 mi W of Monett
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.920, -93.930

Power poles and lines were damaged causing power outages.

Thunderstorm Wind, Taney

When
May 2, 4:28 AM CST
Where
Taney County, Hollister
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
36.620, -93.220

Severe thunderstorm wind gusts damaged several mobile homes and knocked down large trees.

Thunderstorm Wind, Taney

When
May 2, 4:28 AM CST
Where
Taney County, 0.82 mi WSW of Branson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.645, -93.233

Thunderstorm wind gusts downed a few trees over a section of Highway 76.

Thunderstorm Wind, Barry

When
May 2, 4:30 AM CST
Where
Barry County, Purdy
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.820, -93.920

A few trees were downed from thunderstorm wind gusts.

Thunderstorm Wind, Greene

When
May 2, 4:33 AM CST
Where
Greene County, 1.38 mi S of Sgf Downtown Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.200, -93.230

Thunderstorm Wind, Taney

When
May 2, 4:33 AM CST
Where
Taney County, Hollister
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.620, -93.220

Thunderstorm Wind, Christian

When
May 2, 4:34 AM CST
Where
Christian County, 0.88 mi SE of Nixa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.040, -93.290

Thunderstorm Wind, Taney

When
May 2, 4:39 AM CST
Where
Taney County, Forsyth
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.680, -93.120

Several trees were blown down from thunderstorm wind gusts.

Thunderstorm Wind, Christian

When
May 2, 4:40 AM CST
Where
Christian County, 0.69 mi N of Chestnutridge
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
36.840, -93.250

Severe thunderstorm wind gusts destroyed two barns and tore a roof off of a mobile home in the Chestnut Ridge area.

Thunderstorm Wind, Christian

When
May 2, 4:40 AM CST
Where
Christian County, 0.55 mi E of Ozark
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
37.020, -93.210

Thunderstorm wind gusts knocked over several power poles causing power outages across southern Ozark.

Thunderstorm Wind, Christian

When
May 2, 4:45 AM CST
Where
Christian County, 0.88 mi NE of Oldfield
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
36.980, -93.040

An outbuilding was destroyed by severe thunderstorm wind gusts.

Thunderstorm Wind, Christian

When
May 2, 4:45 AM CST
Where
Christian County, Sparta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.000, -93.080

Thunderstorm wind gusts caused minor damage to one home.

Thunderstorm Wind, Laclede

When
May 2, 4:46 AM CST
Where
Laclede County, 1.09 mi E of Eldridge
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.830, -92.750

Thunderstorm Wind, Taney

When
May 2, 4:51 AM CST
Where
Taney County, 1.74 mi SW of Walnut Shade
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
36.711, -93.221

Thunderstorm wind gusts downed a billboard near the intersection of Highway 65 and Highway F.

Thunderstorm Wind, Taney

When
May 2, 4:52 AM CST
Where
Taney County, 0.55 mi W of Bradleyville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.780, -92.910

Tornado, Douglas

When
May 2, 4:52 AM CST to 4:58 AM CST
Where
Douglas County, 0.03 mi ESE of Roy to 2.2 mi WSW of Ava
Rating
EF0
Path length
7.38 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
36.880, -92.799

A National Weather Service storm survey revealed that an EF-0 tornado touched down along Highway AJ approximately one half of a mile east of Highway 76. The tornado lifted near the intersection of Highway 76 and County Road 508. Damage from the tornado was limited to numerous trees.

Thunderstorm Wind, Webster

When
May 2, 4:57 AM CST
Where
Webster County, 0.88 mi SE of Fordland
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.160, -92.940

Thunderstorm Wind, Taney

When
May 2, 4:58 AM CST
Where
Taney County, 0.59 mi W of Bradleyville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.781, -92.910

Thunderstorm wind gusts downed a large tree across Highway 76.

Thunderstorm Wind, Webster

When
May 2, 4:58 AM CST
Where
Webster County, 0.69 mi N of Bracken
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
37.340, -92.800

Thunderstorm wind gusts destroyed an outbuilding.

Thunderstorm Wind, Christian

When
May 2, 5:00 AM CST
Where
Christian County, 0.88 mi SW of Bruner
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.010, -92.990

Thunderstorm Wind, Douglas

When
May 2, 5:02 AM CST
Where
Douglas County, 1.01 mi W of Ava to 0.43 mi NW of Ava
Measured
65 kt (75 mph) estimated gust
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
36.947, -92.668

A National Weather Service storm survey revealed that straight line winds damaged areas of southwest and central sections of Ava. These straight line winds caused damage to several businesses located on the square. Power poles and trees were also heavily damaged. This same storm eventually produced a tornado on the northern section of Ava.

Tornado, Douglas

When
May 2, 5:02 AM CST to 5:03 AM CST
Where
Douglas County, 0.72 mi NNW of Ava to 1.01 mi N of Ava
Rating
EF0
Path length
0.35 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.960, -92.655

A National Weather Service storm survey revealed that an EF-0 tornado touched down in the northeast section of Ava. Wind speeds were estimated at 80 mph. Damage was limited to trees and minor house damage.

Thunderstorm Wind, Wright

When
May 2, 5:10 AM CST
Where
Wright County, 3.37 mi WNW of Odin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
37.280, -92.690

A few outbuildings were damaged from thunderstorm wind gusts.

Thunderstorm Wind, Wright

When
May 2, 5:18 AM CST
Where
Wright County, 0.55 mi E of Hartville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.250, -92.510

Thunderstorm Wind, Wright

When
May 2, 5:23 AM CST
Where
Wright County, 1.3 mi ESE of Norwood
Measured
70 kt (81 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.110, -92.410

Thunderstorm Wind, Wright

When
May 2, 5:28 AM CST
Where
Wright County, 1.38 mi NE of Macomb
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.113, -92.481

Thunderstorm wind gusts tore a roof off of a business at the intersection of Highway 60 and Highway Y.

Thunderstorm Wind, Texas

When
May 2, 5:40 AM CST
Where
Texas County, 3.53 mi SW of Cabool
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.090, -92.140

Thunderstorm wind gusts downed a few trees and damaged a barn.

Hail, Pulaski

When
May 2, 5:50 AM CST
Where
Pulaski County, 2.14 mi NNW of Bloodland
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.710, -92.160

Thunderstorm Wind, Pulaski

When
May 2, 5:52 AM CST
Where
Pulaski County, 2.14 mi NNW of Bloodland
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.710, -92.160

Thunderstorm Wind, Texas

When
May 2, 5:55 AM CST
Where
Texas County, 0.55 mi E of Houston
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.330, -91.960

Thunderstorm Wind, Phelps

When
May 2, 6:11 AM CST
Where
Phelps County, 1.38 mi N of Northwye
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.990, -91.770

A few tree limbs were blown down from thunderstorm wind gusts.

Thunderstorm Wind, Shannon

When
May 2, 6:15 AM CST
Where
Shannon County, 3.02 mi SW of Akers
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.350, -91.610

Thunderstorm wind gusts downed a few trees near the Shannondale area.

Thunderstorm Wind, Shannon

When
May 2, 6:25 AM CST
Where
Shannon County, 2 mi ESE of Alley Spg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.137, -91.418

A few large trees were downed across a section of Highway E.

Thunderstorm Wind, Shannon

When
May 2, 6:32 AM CST
Where
Shannon County, 2.25 mi NNE of Eminence
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.181, -91.356

Thunderstorm wind gusts downed large trees across a section of Highway 19.

Thunderstorm Wind, Howell

When
May 2, 6:42 AM CST
Where
Howell County, 3.03 mi SW of Pottersville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.670, -92.070

Thunderstorm wind gusts downed a tree onto a powerline.

Thunderstorm Wind, Howell

When
May 2, 6:42 AM CST
Where
Howell County, 1.56 mi SSW of Willow Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.980, -91.982

Thunderstorm wind gusts downed a tree across Highway Z.

Thunderstorm Wind, Oregon

When
May 2, 6:42 AM CST
Where
Oregon County, 1.65 mi NE of Myrtle
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.520, -91.254

A large tree was downed across Highway 142.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyThe tornado archive for Missouri, 2008Warnings in Missouri, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96573, 96574, 96496, 96501, 96576, 96503, 96512, 96577, 96513, 96515, 96517, 96520, 96530, 96531, 96578, 96579, 96580, 96534, 96536, 96539, 96541, 96543, 96581, 96545, 96582, 98582, 96583, 96546, 96547, 96584, 96551, 98579, 96553, 96585, 96587, 96557, 96559, 96494, 96588, 96589, and more.